|Side Effects: How mild is mild?
Jan 12, 2012
Hello Keith and big thanks to everyone at TheBody.com from Down Under.. Ive been HIV+ 2 years and on treatment with Atripla with good results so far (undetectable VL / CD4 1000+) i've tolerated Atripla well apart from what i thought were 'tolerable' and 'expected' side effects ie: vivid dreams, dry mouth and diahorrea. but my new HIV Doctor has questioned this by saying my long-term goal should be treatment with zero side effects. I was rattled by this as I didn't realise this was even an option. He suggested finding a treatment combination that would be equally effective without the side effects of Atripla (these would not be a single pill) . I guess my question is have we really reached a point yet where we can expect effective treatment free from side effects? and if so, is it risky to interrupt my Atripla treatment in search of better ones?
| Response from Dr. Henry
The goal would be to find a convenient (once or twice a day) and well tolerated regimen for each person needing HIV treatment. Mild and/or intermittent side effects impact persons in different ways--for some-no big deal. For others, depending on frequency and character of side effects, the quality of life can be adversely impacted so a trial switch to an alternative regime is worth considering. No regimen is a good fit for every patient so it is a good situation to have numerous options. Two years of Atripla with persistent possible efavirenz side effects merits consideration of a trial switch (? to alternative NNRTI such as nevirapine or rilpivirine, to a boosted PI such as atazanavir or darunavir, to raltegravir, possibly to maraviroc, or even to an investigational regimen if studies are available --such as the QUAD pill). The choice can be highly individualized.KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is Painful Urination An Acute Symptom Of HIV?
- Burning Urethra After Having Sex During Period Worried I Have HIV
- Dry Cough After Oral Sex On A Woman What Are The Chances Of HIV
- Fatigue After Anal Sex Top Sign Of HIV AIDS
- Itchy Red Spots After Anal Sex Top Worried I Have HIV
- Pain In Penis After Touching Sperm Does It Mean I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.